Utah, 2009

Winter Weather in Utah, March 31, 2009

March 31, 2009 · NWS GJT · 2 events in 2 counties and zones

An early spring season storm dropped southeastward out of the Pacific northwest and into the Great Basin. The storm pushed a cold front from north to south across eastern Utah, which resulted in heavy snow and strong gusty winds over the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An early spring season storm dropped southeastward out of the Pacific northwest and into the Great Basin. The storm pushed a cold front from north to south across eastern Utah, which resulted in heavy snow and strong gusty winds over the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 9:43 AM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Mar 31, 9:43 AM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1043 AM MDT TUE MAR 31 2009

.UPDATE...
SNOW CONTINUES TO FALL OVER THE CENTRAL AND UPPER YAMPA RIVER BASINS
AS MOIST WAA AT MID LEVELS MOVES OVER THE COLD SURFACE AIR. NORTHERN
MOUNTAINS ALSO CONTINUE TO SNOW. NOT MUCH OF A BREAK BETWEEN THIS
PRE-TROUGH EVENT AND WHEN THE TROUGH MOVES INTO PLAY LATER TONIGHT
AND WEDNESDAY. BECAUSE THE LACK OF A BREAK IN SNOWFALL OVER THE
NORTHERN REGION EXPANDED AND UPGRADED THE ADVISORIES FOR THE
NORTHERN MOUNTAINS TO WARNINGS...STARTING THIS MORNING. HOISTED
ADVISORIES FOR THE YAMPA RIVER BASIN. ALSO CHANGED THE START TIME
TO THE CENTRAL MOUNTAINS TO THIS MORNING FOR THE ADVISORY.

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
THE SUNDAY/MONDAY STORM WAS PUSHING FARTHER ONTO THE NORTHERN PLAINS
LEAVING A RELATIVELY DRIER NORTHWEST FLOW IN ITS WAKE. AS A RESULT...
SHOWERS HAVE DIMINISHED ACROSS THE LOWER ELEVATIONS...HOWEVER A
NUMBER OF AUTOMATED SENSORS INDICATED LIGHT SNOW WAS CONTINUING OVER
THE NORTHERN AND CENTRAL MOUNTAINS EARLY THIS MORNING.

MODELS CONSISTENT IN DEPICTING LIGHT OROGRAPHIC SNOW CONTINUING
OVER THE NORTHERN AND CENTRAL MOUNTAINS TODAY...THOUGH EXPECT ONLY
LIGHT ACCUMULATIONS. WAA ACROSS THE NORTH SHOULD BRING INCREASED
CLOUDS AS THE DAY PROGRESSES. ELSEWHERE...DRY AND WARMER CONDITIONS
WILL PREVAIL.

NEXT STORM PROGGED TO BEGIN IMPACTING THE AREA THIS EVENING...MAINLY
AFFECTING THE NORTH INITIALLY. INCREASING MOISTURE AHEAD OF A FAST
MOVING SHORTWAVE FROM THE NORTHWEST WILL BRING INCREASED OROGRAPHIC
SNOWFALL TO THE NORTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS THIS
EVENING. DIFLUENCE AND DIVERGENCE ALOFT PROVIDE ADDITIONAL LIFT LATE
TONIGHT WHILE CONCURRENTLY INCREASING MOISTURE AND SHOWERS ACROSS
THE SOUTH.

THE BULK OF THE STORMS ENERGY WILL BE FELT ON WEDNESDAY AS THE
SOUTHWARD FLOWING POLAR JET CARVES OUT A MID-LEVEL LOW CIRCULATION
AND SWEEPS IT ACROSS THE CWFA DURING THE DAY. MEANWHILE...A COLD
FRONT WILL DROP SOUTHWARD ACROSS THE NORTHERN HALF OF THE CWFA IN
THE MORNING THEN RAPIDLY THROUGH THE SOUTH DURING THE AFTERNOON.
LOW LEVEL CONVERGENCE ALONG THE FRONT COMBINED WITH MID LEVEL DIV-
Q...OROGRAPHICS AND DIVERGENCE ALOFT WILL YIELD WIDESPREAD SNOWFALL.
INCREASINGLY STEEP LAPSE RATES WILL ENHANCE SNOWFALL RESULTING IN
PERIODS OF HEAVY SNOW.

EXPECT THIS STORM TO BRING FROM 6 TO 12 INCHES OF NEW SNOW TO THE
NORTHERN MOUNTAINS TONIGHT THROUGH WEDNESDAY...TAPERING TO 4 TO 8
INCHES IN THE NORTHWEST SAN JUANS BY EARLY WEDNESDAY EVENING.
THEREFORE...WILL ISSUE A WINTER WEATHER ADVISORY BEGINNING
TONIGHT AND CONTINUING THROUGH 6 PM WEDNESDAY. SUBSIDENCE ON THE
BACKSIDE OF THIS SYSTEM WILL SET IN MONDAY EVENING BRINGING A
DECREASE IN SNOW.

CUT MAX TEMPERATURES BACK A BIT TODAY...ESPECIALLY FOR SOME NORTHERN
AND CENTRAL VALLEYS WHERE A LITTLE SNOW REMAINS ON THE GROUND.
ARRIVAL OF ANOTHER COLD FRONT ON WEDNESDAY SHOULD INHIBIT WARMING
AND TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR THIS TIME OF
YEAR. OVERNIGHT LOWS WILL REMAIN COLD AND MAY CALL FOR ADDITIONAL
FREEZE WARNINGS TONIGHT AND WEDNESDAY NIGHT FOR THE LOWER VALLEYS.

.LONG TERM...THURSDAY THROUGH TUESDAY...
UNSETTLED PROGRESSIVE PATTERN CONTINUES. THE PERIOD BEGINS BETWEEN
STORMS AS A FAST MOVING FLAT RIDGE MOVES OVER THE CENTRAL ROCKIES ON
THURSDAY. THE NEXT TROUGH MOVES OVER THE PACIFIC NORTHWEST THU NIGHT
THEN DIGS INTO THE GREAT BASIN ON FRI....AND ACROSS THE FORECAST
AREA FRIDAY NIGHT INTO SATURDAY. MODEL CONSISTENCY HAS BEEN PRETTY
GOOD...BOTH RUN-TO-RUN AND BETWEEN MODELS.

SOUTHWEST WINDS WILL INCREASE ACROSS THE FORECAST AREA ON FRIDAY
AHEAD OF THIS STORM. INSTABILITY AND MOISTURE WILL ALSO INCREASE
RESULTING IN A CHANCE OF SHOWERS IN THE WARM SECTOR....ESPECIALLY
DURING THE AFTERNOON AIDED BY DAYTIME HEATING. AN ASSOCIATED
COLD FRONT IS PROGGED TO MOVE INTO EASTERN UTAH BY EARLY FRIDAY
EVENING...THEN ACROSS WESTERN COLORADO DURING THE NIGHT. SATURDAY
NIGHT WILL SEE THE BEST CHANCE OF PRECIPITATION WITH SNOW LIKELY
IN THE MOUNTAINS. THE GFS INDICATES THAT THIS SYSTEM IS NOT QUITE AS
COLD AS THE ONES PRECEDING IT...SO SNOW MAY NOT MAKE IT INTO THE
LOWER VALLEYS. ACTIVITY WILL DIMINISH FROM THE WEST ON SATURDAY...BUT
OF COURSE THE DIVIDE AREA WILL CONTINUE TO SEE SNOW INTO SAT NIGHT.

MODEL AGREEMENT DROPS BEHIND THIS STORM. BOTH THE ECMWF AND THE GFS
SHOW ANOTHER LOW PRESSURE SYSTEM POISED OFFSHORE ON SUNDAY. BUT
THERE IS SOME SIGNIFICANT DIFFERENCES IN THE DETAILS. IN ANY CASE IT
LOOKS LIKE SUNDAY AND MONDAY WILL BE DRIER. THE GFS...WITH SOME
SUPPORT FROM THE 12Z EC BUT NOT THE 00Z EC...BRINGS THE NEXT
PACIFIC TROUGH ACROSS THE REGION ON TUESDAY.

&&

.AVIATION...
VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL ACROSS EASTERN UTAH
AND WESTERN COLORADO TODAY. THE EXCEPTION TO THIS WILL BE OVER THE
HIGHER COLORADO MOUNTAINS...ESPECIALLY NEAR THE CONTINENTAL DIVIDE...
WHERE AREAS OF MVFR AND IFR CONDITIONS WILL CONTINUE IN SNOW SHOWERS.
CONDITIONS WILL DETERIORATE TONIGHT AS SNOW SHOWERS BECOME MORE
WIDESPREAD...ESPECIALLY OVER THE MOUNTAINS AND NORTH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH WEDNESDAY FOR THE NORTHERN
        MOUNTAINS...COZ 4/13
      WINTER WEATHER ADVISORY IN EFFECT THROUGH WEDNESDAY FOR
        THE CENTRAL MOUNTAINS AND YAMPA VALLEY...COZ 2/5/10.
      WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY FOR THE
       CENTRAL AND NORTHWEST SAN JUAN MOUNTAINS...COZ 9/12/18.
.UT...NONE.

UPDATE.........AS
SHORT TERM.....NL
LONG TERM......EH
AVIATION.......EH
Hazardous weather outlook, Mar 31, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 31 2009

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 31 2009

...SNOW IN THE COLORADO MOUNTAINS TONIGHT THROUGH WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL CONTINUE OVER THE NORTHERN COLORADO MOUNTAINS
TODAY. SNOW WILL INCREASE AND BECOME WIDESPREAD THIS EVENING OVER THE
NORTHERN MOUNTAINS...AND SPREAD TO THE OTHER MOUNTAINS...AS WELL
AS THE HIGHER COLORADO VALLEYS. A CHANCE OF SNOW WILL ALSO DEVELOP
IN MANY OF THE LOWER VALLEYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SNOW WILL CONTINUE OVER MUCH OF WESTERN COLORADO AND THE
MOUNTAINS NORTHEAST UTAH ON WEDNESDAY. BY LATE WEDNESDAY AFTERNOON 5
TO 12 INCHES OF NEW SNOW WILL HAVE ACCUMULATED IN THE WESTERN
COLORADO MOUNTAINS.

THE NEXT STORM MOVES IN FRIDAY AND CONTINUES INTO SATURDAY
BRINGING MOUNTAIN SNOW AND GUSTY WINDS TO EASTERN UTAH AND WESTERN
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 31, 3:00 PM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

This event continued through April 2. Snowfall amounts ranging from 5 to 8 inches occurred across the area along with wind gusts of up to 25 to 40 mph. For a continuation of this event please see the April 2009 Storm Data publication.

Winter Weather, La Sal & Abajo Mountains

When
March 31, 3:00 PM MST to 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

This event continued through April 2. Snowfall of 5 to 10 inches occurred over the area with strong winds that gusted up to 30 to 45 mph. For a continuation of this event please see the April 2009 Storm Data publication.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162004, 162007.